Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 115, NWS La Crosse, WI

June 18, 2001Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 18, 2001, 11:33 PM CDT for Buffalo County, Wisconsin. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 18, 2001, 11:33 PM CDT (04:33 UTC)
Expired
Jun 19, 2001, 12:30 AM CDT
In force
57 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Buffalo County, WI

The radar

The La Crosse radar (KARX), 77 km from the middle of the area, began a volume at 04:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 18, 11:51 PM CDTHail 1Cochrane, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 7:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2001-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2360 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2001-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2360 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.6
Supercell composite
13.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 190434
SVRLSE

WIC011-190530-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1133 PM CDT MON JUN 18 2001

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 1230 AM CDT

* AT 1133 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING LARGE HAIL 7 MILES SOUTHEAST OF
  ALMA...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR MONDOVI AT 1145 PM CDT...

LARGE DESTRUCTIVE HAIL IS THE MAIN THREAT WITH THESE STORMS. FOR YOUR
PROTECTION...SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.

$$

BAUMGARDT

LAT...LON 4434 9197 4408 9165 4459 9155 4459 9201

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 9:43 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 18, 9:43 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
943 PM CDT MON JUN 18 2001

WATCHES CONTINUES FOR COUNTY WARNING AREA AS FRONT APPROACHES FROM
THE WEST. STABILITY AXIS REMAINS JUST WEST OF WARNING AREA AHEAD OF
MAIN FRONTAL PUSH WITH 2000 J/KG AXIS FROM NORTH CENTRAL IOWA ACROSS
ALL OF SOUTHEAST MINNESOTA. SOME DIRECTIONAL SHEAR BUT GOOD SPEED
SHEAR WITH MID-LEVEL JET OF 50-70 KTS PUNCHING IN FROM SOUTHWEST.

WILL MONITOR LINE OF CONVECTION AS IT PUSHES EAST THIS EVENING AND
DROP WATCHES FROM WEST TO EAST. NO CHANGES EXPECTED THROUGH 1030 PM
THOUGH.

.LSE...NONE.

SHEA

In the hours before

Local storm report, Jun 18, 10:45 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1045 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1044 PM    ST LUCAS                  IA   .88 INCH HAIL
06/18/01   FAYETTE                        REPORTED ON THE WINNESHIEK
                                          AND FAYETTE COUNTY LINE BY    t
                                          THE PUBLIC.

SHEA
Local storm report, Jun 18, 10:46 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1046 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    DODGE CENTER              MN   1 INCH HAIL
06/18/01   DODGE                          REPORTED BY OLMSTED EOC

0741 PM    2 NE BYRON                MN   1 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY OLMSTED EOC

0802 PM    ROCHESTER                 MN   1.25 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY OLMSTED EOC

0811 PM    WABASHA                   MN   1.25 INCH HAIL
06/18/01   WABASHA                        REPORTED BY OLMSTED EOC

0830 PM    STRUM                     WI   FUNNEL CLOUD
06/18/01   TREMPEALEAU                    REPORTED BY TREMPEALEAU
                                          COUNTY SHERIFF

0830 PM    THORP                     WI   1.75 INCH HAIL
06/18/01   CLARK                          CLARK COUNTY SHERIFF
                                          DEPARTMENT

0830 PM    THORP                     WI   4.5 INCH HAIL
06/18/01   CLARK                          REPORTED BY THORP HAMS

0843 PM    3 E STRUM                 WI   FUNNEL CLOUD
06/18/01   TREMPEALEAU                    REPORTED BY TREMPEALEAU
                                          COUNTY SHERIFF DEPARTMENT

0912 PM    2 NW  MANTORVILLE         MN   70 MPH WIND GUST
06/18/01   DODGE                          REPORTED BY OMSTED EOC

0914 PM    LYLE                      MN   FUNNEL CLOUD
06/18/01   MOWER                          REPORTED OLMSTED EOC

0921 PM    3 NW GENOA                MN   60 MPH WIND GUST
06/18/01   OLMSTED                        REPORTED BY OLMSTED EOC

0931 PM    2 N ST ANSGAR             IA   1 INCH HAIL
06/18/01   MITCHELL                       REPORTED BY MITCHELL COUNTY
                                          SHERIFF DEPARTMENT

0946 PM    BYRON                     MN   .75 INCH HAIL
06/18/01   OLMSTED                        REPORTED OLMSTED EOC

0957 PM    1 N MANTORVILLE           MN   .88 INCH HAIL
06/18/01   DODGE                          REPORTED BY DODGE SHERIFF
                                          DEPARTMENT

BOYNE
Local storm report, Jun 18, 10:51 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1051 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1049 PM    DOVER                     MN   80 MPH WIND GUST
06/18/01   OLMSTED                        REPORTED BY SPOTTERS.
                                          MEASURED WIND GUST.

1051 PM    DOVER                     MN   1.25 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY SPOTTERS ALONG
                                          INTERSTATE 90.

SHEA
Local storm report, Jun 18, 10:52 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1052 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1049 PM    4 W WEST UNION            IA   1.75 INCH HAIL
06/18/01   FAYETTE                        RELAYED THROUGH SHERIFF
                                          DEPARTMENT FROM THE PUBLIC.

SHEA
Local storm report, Jun 18, 10:56 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1056 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1054 PM    1 N ST CHARLES            MN   80 MPH WIND GUST
06/18/01   WINONA                         REPORTED BY SPOTTERS.

SHEA
Local storm report, Jun 18, 11:04 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1104 PM CDT MON JUN 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    DODGE CENTER              MN   1 INCH HAIL
06/18/01   DODGE                          REPORTED BY OLMSTED EOC

0741 PM    2 NE BYRON                MN   1 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY OLMSTED EOC

0802 PM    ROCHESTER                 MN   1.25 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY OLMSTED EOC

0811 PM    WABASHA                   MN   1.25 INCH HAIL
06/18/01   WABASHA                        REPORTED BY OLMSTED EOC

0830 PM    STRUM                     WI   FUNNEL CLOUD
06/18/01   TREMPEALEAU                    REPORTED BY TREMPEALEAU
                                          COUNTY SHERIFF

0830 PM    THORP                     WI   1.75 INCH HAIL
06/18/01   CLARK                          CLARK COUNTY SHERIFF
                                          DEPARTMENT

0830 PM    THORP                     WI   4.5 INCH HAIL
06/18/01   CLARK                          REPORTED BY THORP HAMS

0843 PM    3 E STRUM                 WI   FUNNEL CLOUD
06/18/01   TREMPEALEAU                    REPORTED BY TREMPEALEAU
                                          COUNTY SHERIFF DEPARTMENT

0912 PM    2 NW  MANTORVILLE         MN   70 MPH WIND GUST
06/18/01   DODGE                          REPORTED BY OMSTED EOC

0914 PM    LYLE                      MN   FUNNEL CLOUD
06/18/01   MOWER                          REPORTED OLMSTED EOC

0921 PM    3 NW GENOA                MN   60 MPH WIND GUST
06/18/01   OLMSTED                        REPORTED BY OLMSTED EOC

0931 PM    2 N ST ANSGAR             IA   1 INCH HAIL
06/18/01   MITCHELL                       REPORTED BY MITCHELL COUNTY
                                          SHERIFF DEPARTMENT

0946 PM    BYRON                     MN   .75 INCH HAIL
06/18/01   OLMSTED                        REPORTED OLMSTED EOC

0957 PM    1 N MANTORVILLE           MN   .88 INCH HAIL
06/18/01   DODGE                          REPORTED BY DODGE SHERIFF
                                          DEPARTMENT

1041 PM    ROCHESTER                 MN   .75 INCH HAIL
06/18/01   OLMSTED                        REPORTED BY SPOTTER

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:43 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau62 min
Jun 18, 8:04 PM CDTSevere Thunderstorm WarningARXClark56 min
Jun 18, 8:29 PM CDTTornado WarningARXTrempealeau31 min
Jun 18, 8:36 PM CDTSevere Thunderstorm WarningARXTaylor54 min
Jun 18, 10:03 PM CDTSevere Thunderstorm WarningARXClark, Taylor42 min
Jun 18, 10:25 PM CDTSevere Thunderstorm WarningARXTrempealeau35 min
Jun 18, 10:55 PM CDTSevere Thunderstorm WarningARXVernon65 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.